Alert archive / Minnesota / Flash Flood Warnings in 2025
Flash Flood Warning 13, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Sep 12, 2025, 11:25 AM CDT for Crow Wing County, Minnesota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2025, 11:25 AM CDT (16:25 UTC)
- Expired
- Sep 12, 2025, 2:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
County Crow Wing County, MN
The radar
The Duluth radar (KDLH), 159 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 11:25 AM CDT | RAIN 1.4 | 2 Sw Brainerd, MN | Trained spotter measured one and three eighths of an inch of rain in ten minutes. |
| Sep 12, 11:48 AM CDT | RAIN 1.97 | 3 Nw Brainerd, MN | Rain was starting to end at time of observation. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
278
WGUS53 KDLH 121625
FFWDLH
MNC035-121930-
/O.NEW.KDLH.FF.W.0013.250912T1625Z-250912T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
1125 AM CDT Fri Sep 12 2025
The National Weather Service in Duluth has issued a
* Flash Flood Warning for...
Southern Crow Wing County in east central Minnesota...
* Until 230 PM CDT Friday.
* At 1125 AM CDT Friday, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 1 and 2
inches of rain have fallen. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Brainerd, Mille Lacs Lake, Baxter, Crosby, Ironton, Deerwood,
Garrison, Upper South Long Lake, South Long Lake, Crow Wing State
Park, East Gull Lake, Bay Lake, Riverton, Woodrow and Barrows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4625 9381 4624 9433 4628 9433 4629 9433
4633 9433 4638 9433 4641 9433 4651 9381
FLASH FLOOD...RADAR INDICATED
$$
PA2 follow-up statements
989
WGUS73 KDLH 121702
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
1202 PM CDT Fri Sep 12 2025
MNC035-121930-
/O.CON.KDLH.FF.W.0013.000000T0000Z-250912T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crow Wing MN-
1202 PM CDT Fri Sep 12 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT THIS
AFTERNOON FOR SOUTHERN CROW WING COUNTY...
At 1202 PM CDT Friday, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Intense rainfall rates
of between 1 and 2 inches in as little as 30 minutes have been
observed. Flash flooding is ongoing or expected to begin shortly.
The heaviest rainfall will be focused from near Barrows, to just
east of Brainerd, to Lake Mille Lacs.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Brainerd, Mille Lacs Lake, Baxter, Crosby, Ironton, Deerwood,
Garrison, Upper South Long Lake, South Long Lake, Crow Wing State
Park, East Gull Lake, Bay Lake, Riverton, Woodrow and Barrows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4625 9381 4624 9433 4628 9433 4629 9433
4633 9433 4638 9433 4641 9433 4651 9381
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 30 MINUTES
$$
PA061
WGUS73 KDLH 121801
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
101 PM CDT Fri Sep 12 2025
MNC035-121930-
/O.CON.KDLH.FF.W.0013.000000T0000Z-250912T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crow Wing MN-
101 PM CDT Fri Sep 12 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT THIS
AFTERNOON FOR SOUTHERN CROW WING COUNTY...
At 101 PM CDT Friday, Between 2 and 3 inches of rain have fallen
across southern Crow Wing county. Flash flooding, especially in low
lying areas, will continue.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Brainerd, Mille Lacs Lake, Baxter, Crosby, Ironton, Deerwood,
Garrison, Upper South Long Lake, South Long Lake, Crow Wing State
Park, East Gull Lake, Bay Lake, Riverton, Woodrow and Barrows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4625 9381 4624 9433 4628 9433 4629 9433
4633 9433 4638 9433 4641 9433 4651 9381
FLASH FLOOD...RADAR INDICATED
$$
PAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 6:42 AM CDT, 4 hours 43 minutes earlier. Its key messages:
- Dense fog will gradually dissipate late this morning. Dense Fog Advisories in effect near Lake Superior shoreline in Minnesota and near the Twin Ports.
- There is a 10-30% chance of thunderstorms north of US-2 this morning. A few storms may be strong this morning over north- central Minnesota. Storm chances increase to around 10-30% over the remainder of the Northland this afternoon and evening.
- Above normal, summer-like, temperatures this weekend with highs in the low 70s to low 80s.
- On and off chances for showers and thunderstorms return Sunday night and continue through much of next week.
Area forecast discussion, Sep 12, 6:42 AM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
642 AM CDT Fri Sep 12 2025
.KEY MESSAGES...
- Dense fog will gradually dissipate late this morning. Dense
Fog Advisories in effect near Lake Superior shoreline in
Minnesota and near the Twin Ports.
- There is a 10-30% chance of thunderstorms north of US-2 this
morning. A few storms may be strong this morning over north-
central Minnesota. Storm chances increase to around 10-30%
over the remainder of the Northland this afternoon and
evening.
- Above normal, summer-like, temperatures this weekend with
highs in the low 70s to low 80s.
- On and off chances for showers and thunderstorms return Sunday
night and continue through much of next week.
&&
.DISCUSSION...
Issued at 426 AM CDT Fri Sep 12 2025
Fog and low stratus moved inland from Lake Superior over
portions of east-central and northeast Minnesota. GOES-East
night microphysics imagery revealed additional low stratus and
fog developed over portions of northwest Wisconsin inland from
Lake Superior due to radiational cooling and light winds. Fog
and low stratus are expected to continue expanding early this
morning. For the moment the area under a Dense Fog Advisory
seems appropriate as the low stratus was inhibiting radiational
cooling. We will continue to monitor trends and potentially
expand the advisory if visibilities worsen. Visibility and
stratus is expected to gradually dissipate by late this morning.
Showers and storms were located along the Canadian border west
into northeast North Dakota and southern Manitoba as of 08Z. The
storms were located on the nose of a 20 to 35 knot southerly
low-level jet centered along the Dakotas/Minnesota border. The
nose of the jet was in an area of tightly packed pressures in
the 296-308K isentropic surfaces. While instability was meager
near Baudette and International Falls (MUCAPE of up to 750 J/kg
per 08Z RAP mesoanalysis), the additional vertical ascent from
the isentropic lift continued to support and expand the area of
precipitation. Farther west, where stronger MUCAPE of 1000-2000
J/kg was found, a cluster of strong to severe storms was located
near Devils Lake, ND. The 06Z RAP shows MUCAPE expanding
eastward into northwest Minnesota ahead of the storms in the
next few hours. The low-level jet will begin to veer farther
eastward and slowly weaken with time through 14Z. At this point
the storms should begin to outpace the instability before they
reach western edges of Cass, Itasca, and Koochiching counties
thus weakening before entering our forecast area.
After 14Z the forecast details get a little murkier. CAMs are
having difficulty capturing the ongoing convection. The 07Z HRRR
and 06Z NAMNest seem to have a decent handle on the current
conditions while the 07Z RAP has a more believable evolution
through this morning. The low-level jet will continue to weaken
into the afternoon. The area of tighter pressure packing
mentioned above is forecast to sag southward with time and
should still be well aligned with the nose of the jet. So even
while the magnitude advection dwindles, there should be
sufficient lift to keep showers and a few embedded storms in the
picture over northern Minnesota into the afternoon, mainly
along and north of US-2.
Additional storms are forecast to develop over western
Minnesota this afternoon and move into central and east-central
Minnesota and northwest Wisconsin this afternoon. Meanwhile
loitering precipitation from the morning convection should be
propagating eastward across the Arrowhead. Elevated instability
will gradually increase over Minnesota during the afternoon as
evidenced by MUCAPE values of 1000-2000 J/kg. Hodographs over
central Minnesota around 21Z feature favorable curvature in the
0-3km layer and then sharply reverse that curve in the 3-9km
layer. Effective sheer around 20 to 30 knots is forecast,
although the hodograph shape suggest enhanced ascent in the low
levels and then less favorable pressure perturbations farther
aloft. The elevated nature of the storms suggests they won't be
able to utilize all of the low-level enhancement and we expect
low-centroid storms with efficient rainfall production. Overall
think the risk of severe storms is low and not zero. A few
rambunctious storms may produce hail up to quarter size and
downdraft winds of 40 to 60 mph. WPC has included much of our
forecast area in a Marginal risk of excessive rainfall today.
Given the forcing and efficient rain production potential, we
think the risk of localize minor flash flooding warrants that
risk category.
High pressure ridging continues heading into the weekend.
Another night of dense fog is likely which will be aided by
today's rainfall. Once the fog clears Saturday, expect warm
temperatures. Persistent low-level theat-e advection will
continue and temperatures should climb into the middle 70s to
middle 80s (with upper 60s along the North Shore), or about 10
to 15 degrees above normal (except again for areas very near
Lake Superior where temps will be near normal). Sunday will
trend even warmer with widespread 80s away from Lake Superior.
The Arrowhead and lower St. Louis River Valley will see
temperatures in the middle 60s to upper 70s. The areas away from
Lake Superior will be 10 to 20 degrees above normal. Saturday
and Sunday will both be dry. There is a small chance of
thunderstorms over central and north-central Minnesota late
Sunday night/early Monday morning.
A southerly nocturnal low-level jet will develop Sunday night
and Monday morning. This will provide support for another round
of storms over the Red River Valley. The storms may propagate
into central and north-central Minnesota before sunrise. The
latest model runs have generally kept the storms farther to our
west and out of our area. A low pressure system over the
northern Plains Monday will push a surface warm front northward
across our area. The chance of rain and storms will increase
Monday afternoon and evening. Additional rounds of thunderstorms
are forecast Tuesday night through the end of next week. Given
the very warm, summer-like, conditions across the area, it's
reasonable to think some of the storms will be strong.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 639 AM CDT Fri Sep 12 2025
Fog and low stratus will improve by 16Z. Scattered rain showers
and a few thunderstorms will persist through the day and sag
southward with time. Additional storm development is forecast
later this afternoon and may impact BRD, DLH, and HYR. Fog
redevelops tonight after skies clear.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 426 AM CDT Fri Sep 12 2025
Dense Fog Advisory remains in effect this morning for the
waters of the North Shore and from Duluth to Sand Island, WI.
GOES-East satellite imagery suggests the fog cleared over the
waters farther east from Sand Island. Isolated to scattered
storms are forecast this afternoon. There is about a 10-20%
chance of storms over the water. A few may be strong with wind
gusts to 35 knots and penny size hail. Northeast winds will
strengthen again today over the southwest arm of Lake Superior.
Sustained winds of up to 16 knots with gusts up to 20 knots are
forecast. Conditions will be similar tonight and Saturday with
areas of fog developing and winds weakening overnight. Winds
strengthen again Saturday. The pattern repeats again for Sunday.
A chance of storms returns Monday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Dense Fog Advisory until 10 AM CDT this morning for MNZ020-021-
037.
WI...Dense Fog Advisory until 10 AM CDT this morning for WIZ001.
MARINE...Dense Fog Advisory until 10 AM CDT this morning for LSZ140>146.
&&
DISCUSSION...Huyck
AVIATION...Huyck
MARINE...HuyckHazardous weather outlook, Sep 12, 9:53 AM CDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 953 AM CDT Fri Sep 12 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131500- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 953 AM CDT Fri Sep 12 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Areas of dense fog persist this morning around the Twin Ports and along the North Shore. Dense Fog Advisories remain in effect for these areas through noon. Strong northeast winds allow for the potential of rip currents this afternoon through this evening for areas near the Twin Ports, including the beaches of Duluth and Superior. A Beach Hazards Statement may be needed for these areas. Thunderstorms are expected today and tonight. Storms through early afternoon are most likely north of US-2 in Minnesota. Additional storms are possible across all of the Northland this afternoon and evening. A few storms could be strong with wind gusts of 40 to 60 mph, small hail, occasional cloud-to- ground lightning, and heavy rainfall leading to localized minor flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Several rounds of thunderstorms are possible Sunday night and next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed through tonight. LSZ121-140>148-150-131500- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 953 AM CDT Fri Sep 12 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Localized fog with visibilities less than 1 mile remain possible along the shores and bays. Fog dissipates later today. There is a chance for thunderstorms over western Lake Superior today and tonight. Occasional cloud-to-water lightning, small hail, and wind gusts to 35 knots are the main threats. Severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northeast winds with gusts up to 20 to 25 knots across much of the western Lake Superior nearshore waters on Sunday could create hazardous conditions for smaller vessels. Several rounds of thunderstorms are possible Monday and next week. Britt More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, Sep 12, 10:33 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1033 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM Hail 3 NW Motley 46.37N 94.69W
09/12/2025 M1.00 Inch Cass MN Trained Spotter
Heavy rain and hail falling. Hail was
accumulating and looked like snow outside.
Hail was marble size to quarter size.
&&
JDSLocal storm report, Sep 12, 10:43 AM CDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1043 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 AM Hail 3 E East Gull Lake 46.41N 94.29W
09/12/2025 M1.00 Inch Crow Wing MN Trained Spotter
&&Local storm report, Sep 12, 11:02 AM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1102 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM Hail 2 N Pillager 46.35N 94.47W
09/12/2025 M1.00 Inch Cass MN Trained Spotter
Gusty east winds followed by very heavy rain
and hail at time of observation. Hail was
mostly dime size but there were a few
quarter size hailstones at times.
&&
JDSLocal storm report, Sep 12, 11:12 AM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1112 AM CDT Fri Sep 12 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM Hail 5 NE Brainerd 46.40N 94.11W
09/12/2025 M1.50 Inch Crow Wing MN Trained Spotter
Location is approximate near the Brainerd
Airport. Trained spotter reported very
strong winds and very heavy rain and large
hail that was quarter size and up to an inch
and a quarter to an inch and a half in
diameter estimated.
&&
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 10:29 AM CDT | Severe Thunderstorm Warning | DLH | Cass, Crow Wing | 61 min |
| Sep 12, 10:54 AM CDT | Severe Thunderstorm Warning | DLH | Itasca, Koochiching | 66 min |
| Sep 12, 11:24 AM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Crow Wing | 66 min |
| Sep 12, 12:09 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 66 min |
| Sep 12, 12:14 PM CDT | Flash Flood Warning | DLH | Itasca, Koochiching | 113 min |
| Sep 12, 1:29 PM CDT | Beach Hazards Statement | DLH | Carlton, Saint Louis | 7 hr |
| Sep 12, 1:51 PM CDT | Small Craft Advisory | DLH | 8 hr |
Nearby
Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.